Remember a few years back, when relieving your stuffy nose was a simple matter of going to your local pharmacy and buying Sudafed? And then one day Sudafed just....stopped working? You weren’t imagining it. According to new research, phenylephrine—the active ingredient drug makers swapped into over-the-counter decongestants when they took out pseudoephedrine—is basically useless.
In an editorial published in The Journal of Allergy and Clinical Immunology: In Practice, University of Florida researchers call for the FDA to remove oral phenylephrine from the market, arguing that we’ve all been throwing our money down the toilet in the name of nasal relief. The researchers reference a recent study of 539 adults, which failed to find a dose of phenylephrine within the 10 to 40 mg range that was more effective than a placebo at relieving nasal congestion. The FDA-approved dose of phenylephrine is 10 mg every four hours.
How did we end up in a world where it’s harder to fight a head cold than malaria? In a word: Crank. Back in the early aughts, most over-the-counter nasal decongestants, including Sudafed, Claritin-D and Allegra, contained pseudoephedrine. Then, the Feds realized people were grinding up decongestants to brew meth. Great. Out went pseudoephedrine, in went phenylephrine, another FDA approved ingredient.
Drug companies rake in $8 billion annually selling over the counter cold medication; much of those sales come from nasal decongestants. If phenylephrine really doesn’t work—and the recent study isn’t the first to reach that conclusion—that’s a huge amount of money we’re wasting every year.
It’s unclear whether this latest criticism from the medical community will motivate the FDA to act. For now at least, it seems the smartest course of action if you’d like to breathe easier is to take a few extra minutes to buy a pseudoephedrine-containing decongestant from behind the pharmacy counter. Just—please don’t make meth with it.
Follow the author @themadstone
Image via Shutterstock